How Does Narcan Work?
Narcan (naxolone) is a powerful drug. It is responsible for saving the lives of hundreds of people after suffering an opioid overdose. It is fast, effective, and safe to use and administer, even by those who aren’t trained physicians. It can be effective even when the opioid has been combined with alcohol or other drugs and it cannot be used to get high.
What Causes an Overdose?
When drug enters a person’s system, it finds receptors in the brain. Drugs have the ability to turn these receptors on, flooding the brain with chemicals that tell the person that they feel happy and relaxed. This is the ‘high’ feeling that makes using drugs enjoyable.
The drug also tells these brain receptors to slow the body down.
When the brain is flooded with an opioid, the receptors will tell the body to slow down too much. The breathing and heartbeat will slow and can stop. This is an overdose.
Symptoms of an Overdose
- Falling unconscious
- Doesn’t respond to sounds
- Awake, but can’t speak
- Slow, shallow, or erratic breathing
- Slow, erratic, or no heartbeat
- Snoring or choking sounds
- Fingernails and lips turn blue, purple, or black
What does Narcan Do?
Narcan is technically deemed an opioid antagonist. Narcan stops opioids from working on a molecular level. In layman’s terms, it blocks the receptors from the drug to keep the receptors from sending out signals to slow down the body’s heartbeat and breathing.
Narcan can be administered either as an intramuscular injection or via a nasal spray.
Narcan works very quickly. When administered after the onset of an overdose, it can reverse the effects and save a person’s life. Depending on the amount of the opioid ingested, multiple doses of Narcan might be required. It is also important to know that Narcan works for about 45 minutes.
Generally this is long enough for the body to process the opioid. However, in some cases when the person has taken a particularly large dose or a long-lasting opioid that additional doses will be necessary after the initial 45 minutes. It is important to monitor someone during this time to ensure that they do exhibit additional signs of overdose.
Is Narcan Safe?
Narcan does not have any effect on someone who has not been using opioids. If someone has been using opioids, but is not experiencing an overdose, a dose of Narcan will put them into immediate withdrawal. Withdrawal is uncomfortable, but not life threatening.